Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 26, 2016Morrison County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 26, 2016, 6:00 PM CDT for Morrison County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 6:00 PM CDT (23:00 UTC)
Expired
Jul 26, 2016, 6:45 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Morrison County, MN

The radar

The Minneapolis radar (KMPX), 147 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WWUS83 KMPX 262300
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT TUE JUL 26 2016

MNZ043-262345-
MORRISON-
600 PM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRISON
COUNTY...

AT 600 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HARDING TO 6 MILES SOUTHWEST OF
SHEPHARD TO CAMP RIPLEY. MOVEMENT WAS EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LASTRUP...CAMP RIPLEY...HARDING AND CAMP RIPLEY JUNCTION. 

LAT...LON 4616 9381 4616 9431 4614 9445 4605 9443
      4604 9382
TIME...MOT...LOC 2300Z 259DEG 6KT 4613 9398 4613 9419 4611 9437 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:24 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 26, 3:24 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT TUE JUL 26 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Jul 26 2016

The short term concerns are timing and severity of convection
tonight into Wednesday.

Current water vapor imagery showing a couple of short waves
affecting the region this afternoon.  One to the north...which
continues to generate some isolated convection...north of the cwa.
THe other...stronger wave is over South Dakota and is generating
more widespread convection into eastern South Dakota.  Latest
mesoscale analysis is showing MLCAPE to 3000 j/kg in the northern
cwa. This region remains under at least some weak moisture transport
and waa under the right entrance region of 30h jet across southern
Canada. It should force at least scattered convection along the weak
frontal boundary into this evening.  Isolated severe is
possible...mainly because of high CAPE/DCAPE into the evening.

Farther west...stronger deep layer shear exists and the Dakotas
convection may develop into a MCS this evening and drop east
southeast into southwest Minnesota late. It still looks like much of
the far southern cwa will remain dry overnight...until the trough
and surface low moves in on Wednesday.  We will continue the likely
pop trend as it moves across the area. This along with more cloud
cover should limit overall temperature rises...especially to the
west...where they should remain in the 70s Wednesday afternoon.
Although shear will be greater...any severe convection will be
highly conditional and on amount of heating/destabilization...and
that currently looks limited.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue Jul 26 2016

Main forecast concerns is timing of when or how long the
precipitation lasts Wednesday night/Thursday, and the heat
returning next week.

Wednesday night precipitation chances will depend on the strength
of the frontal boundary and how far south-southeast this boundary
moves by Thursday morning. Based on the weaker 85h flow and an
inverted trough forming Wednesday evening, precipitation is
likely for the southeastern 1/3 of MPX forecast area through
Thursday morning.

Chances of precipitation diminish considerably by Thursday morning
as the main upper level system moves off to the southeast, and a
drier northeast flow develops. There could be residual showers or
thunderstorms along the Minnesota/Iowa border Thursday afternoon
depending upon the amount of instability leftover from the surface
front.

This drier northeast flow has allowed for a drier forecast on
Friday and Saturday before winds shift to the southeast Saturday
night/Sunday. Dew points drop into the 50s/60s with this northeast
flow which will keep humidity levels comfortable.

Past Sunday, models have continued the trend of a much warmer and
humid air mass returning to the Upper Midwest. This scenario is
likely based on a strong long wave trough building southward
across the Pacific Northwest, which will allow for the Upper Ridge
to build northeast across the Rockies/Northern Plains. Although
both the GFS/EC become more progressive late next week in terms
of a fast west to east flow, I don't necessary believe in this
scenario, or at least the speed of the change. As it is beyond the
7 day period, and not in the current forecast, will see how things
develop as the upper level pattern evolves.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1225 PM CDT Tue Jul 26 2016

Immediate concern is the convective threat during the period.
Confidence continues to remain highest across central MN into west
central WI this afternoon and evening as the cool front settles
south into the area overnight. Activity over South Dakota is
expected to shift east southeast and move into southwest MN later
tonight into Wed morning as well. Its still a question how far
this activity moves during the morning. SW winds 10-15 knots and
becoming more sly and into the evening...then more e-se into Wed.

KMSP...We continue to expect main convective threat to remain
north and west of the airport through tonight. We may see activity
work into the region Wednesday morning ahead of the next
wave...and continue through the afternoon. Confidence low enough
of timing to just mention vcsh at 17z for now.

/OUTLOOK FOR KMSP/
Wed ngt...Mainly VFR. CHC MVFR/TSRA. Winds S 5 kts.
Thu...Mainly VFR. CHC MVFR/TSRA. Winds NE 5 kts.
FRI...Mainly VFR. CHC MVFR/TSRA. Winds E 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JLT
AVIATION...DWE
Hazardous weather outlook, Jul 26, 12:13 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1213 PM CDT TUE JUL 26 2016

MNZ041>045-047>059-061-064-065-073-WIZ014>016-271715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-ANOKA-YELLOW MEDICINE-RENVILLE-REDWOOD-
POLK-BARRON-RUSK-
1213 PM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA...WEST
CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS
WEST CENTRAL...AND CENTRAL MINNESOTA AND SPREAD SLOWLY SOUTHEAST
OVERNIGHT. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY AND AGAIN
SATURDAY INTO SUNDAY. THE THREAT FOR SEVERE WEATHER WITH THESE
STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ060-062-063-066>070-074>078-082>085-091>093-WIZ023>028-271715-
HENNEPIN-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-ST. CROIX-PIERCE-DUNN-PEPIN-
CHIPPEWA-EAU CLAIRE-
1213 PM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY AND AGAIN
SATURDAY INTO SUNDAY. THE THREAT FOR SEVERE WEATHER WITH THESE
STORMS IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 26, 4:16 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
416 PM CDT TUE JUL 26 2016

MNZ041-262145-
DOUGLAS-
416 PM CDT TUE JUL 26 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DOUGLAS COUNTY...

AT 416 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CARLOS...OR
NEAR ALEXANDRIA...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...CARLOS...MILTONA...GARFIELD...
BELLE RIVER AND ROSE CITY.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4596 9515 4590 9547 4598 9557 4611 9533
      4611 9515
TIME...MOT...LOC 2116Z 239DEG 16KT 4598 9534

BORGHOFF
Special weather statement, Jul 26, 4:42 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
442 PM CDT TUE JUL 26 2016

MNZ041-042-262230-
TODD-DOUGLAS-
442 PM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TODD AND
NORTHEASTERN DOUGLAS COUNTIES...

AT 442 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR MILTONA TO NEAR CLOTHO. MOVEMENT WAS
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...LONG PRAIRIE...BROWERVILLE...CLARISSA...CARLOS...
LEAF VALLEY...MILTONA...BELLE RIVER...CLOTHO AND ROSE CITY.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 184 AND 198.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4608 9466 4594 9473 4592 9512 4603 9551
      4611 9533 4611 9515 4615 9514
TIME...MOT...LOC 2142Z 251DEG 15KT 4604 9534 4602 9512

BORGHOFF
Special weather statement, Jul 26, 4:58 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT TUE JUL 26 2016

MNZ041-048-262245-
POPE-DOUGLAS-
458 PM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DOUGLAS
AND CENTRAL POPE COUNTIES...

AT 458 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FORADA TO NEAR LOWRY TO STARBUCK.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...GLENWOOD...STARBUCK...VILLARD...NELSON...FORADA...
WESTPORT...SEDAN...GLENWOOD AIRPORT...LAKE MINNEWASKA AND LONG BEACH.

THIS INCLUDES INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 104 AND
115.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4593 9514 4577 9514 4553 9527 4549 9559
      4568 9552 4583 9543
TIME...MOT...LOC 2158Z 237DEG 21KT 4577 9540 4570 9547 4559 9552

BORGHOFF
Special weather statement, Jul 26, 6:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT TUE JUL 26 2016

MNZ043-262345-
MORRISON-
600 PM CDT TUE JUL 26 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRISON
COUNTY...

AT 600 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR HARDING TO 6 MILES SOUTHWEST OF
SHEPHARD TO CAMP RIPLEY. MOVEMENT WAS EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LASTRUP...CAMP RIPLEY...HARDING AND CAMP RIPLEY JUNCTION.

LAT...LON 4616 9381 4616 9431 4614 9445 4605 9443
      4604 9382
TIME...MOT...LOC 2300Z 259DEG 6KT 4613 9398 4613 9419 4611 9437

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 4:16 PM CDTSpecial Weather StatementMPXDouglas29 min
Jul 26, 4:42 PM CDTSpecial Weather StatementMPXTodd48 min
Jul 26, 4:58 PM CDTSpecial Weather StatementMPXPope47 min
Jul 26, 6:56 PM CDTSpecial Weather StatementMPXKanabec49 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.